What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 5, 5:54 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 5, 5:54 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
654 PM EDT Tue Jul 5 2022
.SYNOPSIS...
Issued at 305 PM EDT Tue Jul 5 2022
Chances for on and off showers and thunderstorms will continue
into at least Friday with some severe weather possible each day.
Warm temperatures will continue into Friday as well with
high in the 80s to 90s in addition to higher humidity.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 305 PM EDT Tue Jul 5 2022
Morning convection continued to dissipate into the midday time frame
helping to point towards the possibility that clouds dissipate into
the afternoon. The remnant convergent boundary that served as a
focus for morning storms will continue to slowly shift southwest.
Should we see some recovery, the ultimate position of that boundary
will be key to sparking evening thunderstorms as they could form
along it and the better instability will reside south of it. As
such, the HRRR brings instability back into the area allowing for
some afternoon recovery and for some storms to form likely along the
morning boundary. Minimal shear will be around to help sustain
storms, but mid level lapse rates surpassing 6.5-7 C/km has been
able to enter into the area behind the morning storms and, should
the storms get tall enough, this would help to at least allow for
hail as a threat from any afternoon thunderstorm cell that forms.
Models also indicate that some DCAPE will be present for storms to
work with, which would make wind damage a threat. However, DCAPE
would become a lesser factor if we aren't able to dry out the column
some. Areas from Kosciusko to Allen, IN county will need to be
watched closely in the short term for heavy rain especially if more
training of storms occur. A moist atmospheric column, as evidenced
by the around 2 inch PWATs and columnar dew points will help make
heavy rain a threat with any thunderstorms that form. Additionally,
we'll need to watch remnant forcing from convection across the
Northern and Central Plains for a late night/early Wednesday arrival
to the area. This would allow for another chance at showers and
thunderstorms with wind and heavy rain as the main threat. It'll
remain a muggy night tonight with 70 degree dew points and
temperatures at or a little warmer than that reading depending on
the coverage of rain/clouds.
Still continuing to see the boundary sag southward on Wednesday with
a chance for showers and thunderstorms south of that boundary,
generally south of US-30. Cooler and less humid conditions will be
possible north of the boundary in Hillsdale county. Again, wind
damage and heavy rain continue to be the main thunderstorms threats
with the moist atmospheric column, potential for training storms
along the boundary all within a microburst type set up without
substantial shear.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 305 PM EDT Tue Jul 5 2022
Continued chances for showers and thunderstorms occur Thursday with
70 degree dew points and highs in the 80s as the boundary nearby on
Wednesday pivots north some.
Models then begin to diverge on Friday about when to bring the front
down into the area and provide cooler temperatures and a relief to
humidity. Could see the relief wait one more day depending on the
orientation of the boundary.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 649 PM EDT Tue Jul 5 2022
Storms have rapidly developed just east of KSBN and should
continue ESE away from the airport. Satellite showing bands of
agitated cu south of these storms but so far development has been
suppressed. Increasing low level flow and approaching wave should
spark of expanding convection across the area, more limited for
the first few hours and then expanding more with time after 3 or
4Z. Monitoring upstream convection across IL, WI and IA that will
pose a threat for more impacts to both sites overnight, but how
these storms will evolve is a bit more unclear right now. TAFs
have been hit a bit more aggressive at both sites with amendments
likely over the next several hours. Flight conditions will likely
deteriorate once convection gets going, but for now have left
conservative.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 10 PM EDT /9 PM CDT/ this evening for INZ003-
004-008-009-012>018-020-022>027-032>034.
MI...Heat Advisory until 10 PM EDT this evening for MIZ077.
OH...Heat Advisory until 10 PM EDT this evening for OHZ004-005-015-
016-024-025.
LM...NONE.
&&
SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jul 5, 2:23 PM EST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
323 PM EDT Tue Jul 5 2022
INZ005>007-MIZ078>081-OHZ001-002-061930-
Elkhart-Lagrange-Steuben-Cass MI-St. Joseph MI-Branch-Hillsdale-
Williams-Fulton OH-
323 PM EDT Tue Jul 5 2022
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
There are chances for thunderstorms into tonight. Some of these
storms could be strong to severe. Damaging wind, heavy rain, and
perhaps hail up to 1 inch in diameter will be the primary threats in
the strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There are daily chances for thunderstorms Tuesday into Saturday.
Storms Wednesday and Wednesday evening could be strong to severe,
with damaging wind, large hail, and heavy rain as the primary
threats. Localized flooding is possible in areas that see the most
rain into tonight.
Heat indices in the 90s to near 100 are expected again on Wednesday,
with the highest values along and south of highway 30.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ003-004-008-009-012>018-020-022>027-032>034-MIZ077-OHZ004-005-015-
016-024-025-061930-
La Porte-St. Joseph IN-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
323 PM EDT Tue Jul 5 2022 /223 PM CDT Tue Jul 5 2022/
...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There are chances for thunderstorms into tonight. Some of these
storms could be strong to severe. Damaging wind, heavy rain, and
perhaps hail up to 1 inch in diameter will be the primary threats in
the strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There are daily chances for thunderstorms Wednesday into Saturday.
Storms Wednesday and Wednesday evening could be strong to severe,
with damaging wind, large hail, and heavy rain as the primary
threats. Localized flooding is possible in areas that see the most
rain today into tonight.
Heat indices in the 90s to near 100 are expected again on Wednesday,
with the highest values along and south of highway 30.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LMZ043-046-061930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
323 PM EDT Tue Jul 5 2022
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
There are chances for thunderstorms into tonight. Some of these
storms could be strong to severe. Damaging wind, heavy rain, and
perhaps hail up to 1 inch in diameter will be the primary threats in
the strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There are daily chances for thunderstorms Wednesday through
Saturday. Storms Wednesday into Wednesday evening could be strong to
severe, with damaging wind, large hail, and heavy rain as the
primary threats.
High temperatures Wednesday will be in the upper 80s and low 90s,
with heat indices around 100 degrees.
In the hours before
Local storm report, Jul 5, 5:09 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HEAVY RAIN 4 S LEO-CEDARVILLE 41.16N 85.02W
07/05/2022 E7.00 INCH ALLEN IN PUBLIC
&&
LWFSpecial weather statement, Jul 5, 5:25 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
625 PM EDT Tue Jul 5 2022
INZ034-052300-
Jay IN-
625 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of southeastern Jay
County through 700 PM EDT...
At 625 PM EDT, Doppler radar was tracking a strong thunderstorm near
Redkey, or 7 miles southwest of Portland, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portland, Westchester, Salamonia, College Corner, Boundary City,
Liber, Collett, Bluff Point, Powers, New Mount Pleasant, Brice and
Bellfountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4033 8512 4052 8487 4051 8480 4032 8480
4031 8482 4031 8511
TIME...MOT...LOC 2225Z 233DEG 27KT 4033 8504
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JBALLSpecial weather statement, Jul 5, 5:38 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
638 PM EDT Tue Jul 5 2022
INZ005-052315-
Elkhart IN-
638 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of east central Elkhart
County through 715 PM EDT...
At 637 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goshen and Middlebury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4167 8566 4155 8570 4158 8586 4166 8590
4169 8566
TIME...MOT...LOC 2237Z 267DEG 14KT 4163 8585
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JBALLSpecial weather statement, Jul 5, 5:49 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
649 PM EDT Tue Jul 5 2022
INZ007-052345-
Steuben IN-
649 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of Steuben County
through 745 PM EDT...
At 649 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Angola, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Angola, Fremont, Orland, Clear Lake, York, Flint, Lake Gauge, Nevada
Mills, Lake James and Crooked Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 346 and 357.
Interstate 80 in Indiana between mile markers 134 and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4175 8481 4170 8481 4156 8497 4167 8520
4175 8520 4176 8518
TIME...MOT...LOC 2249Z 292DEG 14KT 4172 8515
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JBALLSpecial weather statement, Jul 5, 7:01 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
801 PM EDT Tue Jul 5 2022
INZ008-009-017-018-060030-
Whitley IN-Noble IN-De Kalb IN-Allen IN-
801 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of northwestern Allen,
southeastern Noble, northeastern Whitley and southwestern De Kalb
Counties through 830 PM EDT...
At 800 PM EDT, Doppler radar was tracking a strong thunderstorm near
Churubusco, or 9 miles northeast of Tri-lakes, moving southeast at 25
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Wayne, Huntertown, Avilla, Churubusco, Leo-cedarville, Swan,
Ege, Green Center, Butler Center, Merriam, Blue Lake, Wallen, Laotto,
Ari and Lake Everett.
This includes the following highways...
Interstate 469 between mile markers 26 and 30.
Interstate 69 in Indiana between mile markers 313 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4135 8549 4140 8522 4115 8498 4113 8533
TIME...MOT...LOC 0000Z 326DEG 23KT 4128 8531
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JBALLSpecial weather statement, Jul 5, 7:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
807 PM EDT Tue Jul 5 2022
INZ016-017-060030-
Whitley IN-Kosciusko IN-
807 PM EDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of northwestern Whitley
and east central Kosciusko Counties through 830 PM EDT...
At 806 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warsaw, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warsaw, Winona Lake, Pierceton, Larwill, Ridinger Lake, Goose Lake,
Palestine and Wooster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4117 8597 4125 8595 4127 8554 4114 8558
TIME...MOT...LOC 0006Z 272DEG 35KT 4122 8591
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JBALLNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048043, 1048045, 1048046, 1048047, 1048050, 1048051, 1048052, 1048053, 1048054, 1048055, 1048056, 1048057, 1048059, 1048060, 1048061, 1048062, 1048063, 1048064, 1048065, 1048066, 1048068, 1048069, 1048070, 1048073.